lithium fat“I’d rather been skinny and crazy than fat and sane.”

And that is no joke. We talk about side effects of our medications, but what about the side effects we get from the side effects of our medications? I’m talking about fat. Yup. A woman’s favorite word to hate:

F A T.

A few years ago I was dabbling with different medications trying to figure out what worked and what didn’t work. I heard that lithium can potentially make you fat, but was willing to give it a try. I tried it and ran five miles a day to make sure I didn’t fall into the fat club. But I did.

It’s funny how sometime you wake up fat and have a fat day. We all know that weight comes on over a gradual period of time but sometimes it doesn’t. Sometimes you simply wake up fat and it sucks. But in this case I didn’t just wake up fat or bloated or uncomfortable in my body. I was LITHIUM FAT.

Out of nowhere I had managed to blow up in weeks. And I’m talking POUNDS, like 30 in less than a month. It was terrible and I panicked. I stopped taking my medication, started starving myself and would contemplate bulimia when I would eat. Anything to get back to my own body.

But it’s not like when you stop taking the medications the fat comes off. Nooooo. It takes weeks, months, to rid yourself of the obesity and that side effect turned into a side effect from the side effect: Depression. I was supposed to take lithium to curb depression, not start it. I went on websites for support and felt like a vain woman. People were supporting each other in lithium fat clubs and I was like, “what?!” Where is the club for people that want no support for fat? Where are the people that are not going to stand for this?

Was I arrogant, weigh obsessed, boy crazy? All of it. And it brought me down to think I couldn’t just take the weight gain like so many other bipolar people seemed to do and live with it. But I couldn’t.

“I’d rather been skinny and crazy than fat and sane,” is what I told my psychiatrist the day I went off my meds and he looked across his desk from me and said, “OK.”

NEXT!

But what if NEXT doesn’t help? What if next gives you another medication to cause another physical or psychological side effect?  What do you do?

I’ll tell you what I do…

I dance in my room. And then I try to figure out how to stop caring about what side effects from the side effects of my meds will give me.

I watch the TV show “So You Think You Can Dance” and have to get up in my place and dance. Do routines that set me free. But am I free? I envision in my mind all the guys that never knew the real me and I wonder, why can’t I just dance for me? Why do I have to have an imaginary image of some recent or old guy that burned me to show him what he missed, or is missing? Maybe I am missing myself. Maybe that will be the sentence that gives me the courage to stop dancing for someone else.

Just dance for yourself. Love yourself. Do what you can to break from the outside world by acknowledging your talents, your mind, your spirit.

Dance to yourself. And when the side effects of the side effects of medication start to mess with your confidence, do something you love. Dance, write, paint, run, kickbox, read.. do what you love for yourself and rid yourself, as best you can, of the side effects of side effects causing the wrong effect.

Overweight woman photo available from Shutterstock

 


Comments


View Comments / Leave a Comment

This post currently has 3 comments.
You can read the comments or leave your own thoughts.

Trackbacks

No trackbacks yet to this post.






    Last reviewed: 9 Aug 2012

APA Reference
Loberg, E. (2012). The Side Effects of Side Effects. Psych Central. Retrieved on July 31, 2014, from http://blogs.psychcentral.com/manic-depression/2012/08/07/the-side-effects-of-side-effects/

 

Inside the Insane
Check out Erica's book,
Inside the Insane

Subscribe to this Blog: Feed

Recent Comments
  • slarsit: For me, I know I am depressed when I don’t feel like doing anything so I don’t do the things...
  • Chris Stachura: Oh my gawd myhippy, your comment made me cry. Seriously, your last couple of statements? “Hell...
  • MyHippy: Well I don’t know. It sounds more like a sad period in life. This story sounds just like me a little....
  • oldblackdog: But you are describing depression — period. I’ve done some of the same — the worst...
  • Carolh303: Hi, what would you say the differences between Quasi-depression and dysthymia are?
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!